Mayo Clinic Connect
I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?
Liked by coquimti, Molly MIller, farmgirl1556, kathyomaha55 ... see all
Absolutely bring up the side effects with oncologist. You might not think of neck as join, but the spine is set of joints, and if one joint is having problems, your body might compensate by tightening muscles, etc…
I suggest keeping track and writing down your symptoms prior to appt. What causes it to be worse, what helps, when it started and anything else that will help oncologist decide what needs to be done.
Liked by Colleen Young, Connect Director, kathyomaha55, sparklegram
Jump to this post
Liked by sparklegram
It’s interesting to hear this. I have been taking Letrozole (Femara) for 2 months and have constant pain when I move my neck. The pain even shoots up to the left side of my head. Since it’s not not listed as one the side effects (the neck is not a joint is it?) I’ve assumed it’s unrelated, perhaps to my left shoulder that I fractured over a year ago. I don’t think it’s an aneurism because it only happens when I move the neck. I also feel like I’m having cognitive issues, this is also not a list side effect. I had lumpectomy and radiation, no chemo. I’m 69 and active – walking and yoga every day. I definitely understand the benefits of taking the AI and will keep doing so. I’ve been wondering if it makes any sense to switch from one AI to another since all three seem to have the same chemical reaction in the body (maybe Aromasin is slightly different). I have my first appointment with an oncologist 10/23. Wondering if I should bring any of this up.
@cfacarol Yes, by all means speak with your oncologist. If your medical group has access to e-mail, then e-mail your questions. I'm on my third AI (exemestane) and the side effects aren't as bad. The first two were quite difficult to handle. Everyone handles them differently and trying another one might be beneficial. Your doctor may order x-rays of your neck to be sure there is nothing suspicious there, but it could be something as simple as aethritis for which physical therapy can be of help
Yes – my oncologist said anastrozole aggravates arthritis – makes it worse. So check this possibility out.
I've been on Arimidex for 4 years and I have all kinds of bone and joint disorders. This runs in my familu so it's hard to know if it's due to that or the Arimidex. I had to herniated disc in my cervical vertebrae, and the pain went down my arm. The epidural steroid injection was ineffective, but PT REALLY helped. I know the drug can cause osteopenia and osteoporosis, which can lead to spinal compression fractures, so my oncologist orders a DEXA every year, and I get a Prolia injection twice a year. It might be worth looking into. I also have a spine, and rehabilitation medicine doctor, and he monitors everything as well.
Liked by Merry, Volunteer Mentor, sparklegram
After 2.5 years on Arimidex my neck started hurting a lot – it's been touchy for several years so this was not brand new, but more intense and worse on the right side. My Oncologist ordered an MRI which showed (in my doctor's words) "a ton of arthritis", 2 herniated discs, and bone spurs on facet joints, worse on right side… which made perfect sense. I'm now working with a spine group; they have me on Meloxicam, a strong anti-inflammatory, and I'm doing PT which is helping to stabilize the neck muscles. Hoping to keep making progress with PT; it's been very helpful for my therapists to have the imaging result to see what's going on in there. Doing Zometa for bone density. Thank you for sharing, it's helpful to know others are coping with this too.
Liked by trixie1313
I wondered that, too, Francine.
@francine6829 and @sparklegram my oncologist has me have a mammy + ultrasound every year and a mri with contrast every year. So every 6 months I'm getting a checkup. I asked him for how long and he said the rest of my life…
Liked by kathyomaha55
What stage was your tumor – if you don't mind me asking. I'm getting 6 month check ups – but only for 3 years. I was stage 1 IDC.
@kathyomaha55 I was stage 1 IDC
2 lymph nodes out and clear, marginal tissue clear, Er and Pr positive, HERS negative, and had a hysterectomy because my tumor was oncotyped and found to have a RAD51C (I think) mutation.
Mine was all the same except I had 5 lymph nodes taken. NO hysterectomy. My onco type score was 22. No chemo , just radiation. You should ask why the checkups will go past 3 yrs? BTW I did not get a repeat MRI. Just Mammogram at 1 year. I go to University of Nebraska Medical Center.
First tumor, Stage 2B metastatic ductal carcinoma, 3 out of 7 lymph nodes positive and 1 lymph node eroding into lymphatics. Second tumor, Stage 3 with neuroendocrine differentiation found on MRI breast in same breast as first tumor but opposite location. I will require PET scans every 6 months to be sure there is no spread of tumor to any organs or bone. Mammograms every 6 months as some activity on the latest and hoping it will just be fat necrosis from radiation effect.
@kathyomaha55 I did 20 radiation only, my score was 19. Because we had so much breast cancer in family (all 5 maternal great aunts had but in their later years) and the mutation and I am NOT taking any cancer meds (terrible side effects), I believe my oncologist is playing it safe? I just changed oncologist from Sanford Sioux Falls, he called me morbidly obese and weak and I think he was upset I did not want to be a part of his research study. So, my new oncologist is so different and open. He even said my cancer was so close to stage 0. I am going through Avera cancer center
Liked by trixie1313, kathyomaha55
Wow – what a jerk! I'd get a new oncologist too. I'm sticking with the anastrozole for now – not sure if I can last the full 5 years. I had 21 radiation treatments. Well hang in there – you are not alone. I'm obese – but am working on that. Joined the YMCA. Small steps.
@kathyomaha55 I start the at the wellness center this week..
I was surprised when he laid in to me about my weight because he had told me 6 months before I would gain with the hysterectomy plus I had started walking and wearing a fit bit; so I was doing 5,000 to 15,000 steps a day!
Good luck on the meds! I could not stand the cloudiness, the aches, the high BP.
We all stand together for support!
@gwinter The Taxol chemo made me gain weight and then the second AI (letrozole) made me gain weight. I'm under 5 feet and now weigh 178 lbs….yes, I am morbidly obese per the BMI charts. However, I walk 3 miles every other day and also go to therapeutic water exercise twice weekly. Had to have total hysterectomy in my 40s so no ovaries and am low thyroid. Just keep moving. I'm trying to eat less and move more, but it's a battle!
version 184.108.40.206.9.3Page loaded in 1.642 seconds